Check out meetup.com to see if there is an anxiety group in your area. I found one in my area (it's a "social group" for people with any kind of anxiety and/or depression - not group therapy). It has been wonderful to meet people who GET IT. We go out for coffee/dessert, go on easy hikes, watch movies, etc. We support each other, laugh, have fun and help each other through the hard times. It has been such a blessing to find this group. Find one in your area or start one at meetup.com.View Thread
Call your doctor right away and tell him/her - especially about the awful thoughts. If you're doctor's office is closed and you cannot deal with the awful thoughts, please go to the emergency room, let them know what you are taking and the symptoms you are experiencing. When in doubt, call 911 or go to the emergency room. Don't worry about feeling silly or embarrassed, just GO.View Thread
I don't know anything about meds as I'm not a doctor...but if you are having trouble breathing please go to the hospital. If it's nothing, then it's nothing. But if it isn't then the hospital is where you need to be.View Thread
The Anxiety and Phobia Workbook by Edmund J. Bourne is quite good. I used it years ago when I was suffering pretty badly from panic disorder and agoraphobia and found it to be very helpful. This is also the first book my psychologist (who is amazing, by the way) suggests to people who have anxiety conditions.View Thread
You are NOT pathetic. You have a health condition. You have a valid concern about your counselor. The way she behaves, whether it is voluntary or involuntary, has absolutely nothing to do with you. Her behavior is about HER, not you. And, it's ok for it to bother you. I don't know anyone who this wouldn't bother.
She may have a health condition that causes her to drift off or appear to drift off. Or maybe she works too much, has insomnia at night, has sleep apnea or it could be a million other things.
I encourage you to talk to her about it. I know this can be very challenging. But you deserve to trust the person who is treating you. You deserve to feel safe and validated during your treatment. You deserve to take care of your needs and treat yourself the best you possibly can. That means handling this situation to the best of your ability.
If she is a good counselor she will thank you for telling her about your concerns, take the time to explain what is going on (if she knows) and make a plan for how to deal with this issue in the future. And if she isn't a good counselor, then you will know that you did all you could to resolve the situation and can feel validated in seeking a new treatment provider.
Best of luck. Please let us all know how things go.View Thread
I encourage you to take him to his pediatrician. If he does have an anxiety disorder it doesn't automatically mean he will need medication - there may be lifestyle changes that can help and therapy may be helpful as well. When someone has an anxiety disorder, there is really nothing anyone else can do (even moms, unfortunately) except for be supportive. Trust me on this.
Anxiety disorders are a health concern - just like diabetes is a health concern. If he does have one, he needs to be diagnosed so you and his doctor can decide the best course of treatment that will bring him as much relief as possible with as little risk as possible. Supporting him emotionally on this journey is important, of course, just remember (if it is an anxiety disorder) it is bigger than average childhood fears and no amount of soothing will fix it (although soothing is nice and may temporarily relieve some anxiety). Treat it like you would treat a broken bone or any other health concern: consult medical personnel.View Thread
You are not alone. Many, too many, people have similar experiences.
What has your doctor said? If you are not getting the help you feel you need from your doctor, maybe you could see another doctor or someone (psychologist, psychiatrist, psychiatric nurse, etc) who is very familiar with anxiety disorders and can be more helpful to you??View Thread
I'm not sure what medication you're taking, but I encourage you to tell your doctor about the side effects you are experiencing. It may be nothing, or it may be a sign that it is not the right med or dose for you.
I've been on SSRI's for years (I think 16 or 17 years now - first Prozac and now Paxil). I've had various side effects but they usually go away within the first few months. The most notable I recall were sweating more, dry mouth and decreased libido.
I'm sorry to hear it's difficult for you to talk to your parents about your anxiety. I have had similar experiences.
My mom, while very loving, is a bit dismissive about any sort of mental health "stuff". I think that is just the way she was raised. Plus, she is so calm I sometimes wonder if she even has a pulse. I just remind myself that a) she loves me and b) while she's not the number one person I can talk to about my anxiety, she does care about me and wants to know if I am struggling or if I am ok in general. So I keep it general with her.
My dad also had anxiety (and his father before him). I couldn't talk to him about it at all, we just didn't have that type of relationship. It was just one of those things that I had to grow to accept. Again, I knew he loved me, but I saved my detailed conversations about anxiety for my therapist, sister and close friends. It wasn't perfect, but it was what I had. I talked to him about other things.
I'm not sure if you are in therapy at the moment, but that has really helped me. They HAVE to listen! Also, I have joined a Meetup.com group in my area for people with anxiety and depression. That group has been really helpful. Just getting it out, talking to someone who KNOWS exactly what I'm talking about is so nice.
I've been on Paxil 20mgs/day for 11 years (before that, for 5 or 6 years I was on Prozac 20mgs/day and Xanax). I have about one attack per year or so. Recently my general level of anxiety is up. It may be that the meds aren't doing it for me anymore or it may be that I'm going through some stuff in therapy right now (I also have dysthymia). Not sure. But, I have heard here and elsewhere that sometimes drugs stop working after you have been on them a long time and you have to switch to another one (and can sometimes switch back). Not sure if that is what is going on for you or not, but wanted to offer my two cents.
Best of luck and hang in there. Talking to your doc is always step number one in my book.View Thread
I'm new to this board. I'm wondering if anyone has a situation similar to mine or a suggestion for me...
I've had panic disorder for as long as I can remember. For the past 11 years I have been doing very well (only have an attack maybe once every year to two years). I've been on 20mgs Paxil per day during that time. About a year and a half ago I was diagnosed with dysthymia ("chronic low grade depression"). Since then I have been in weekly therapy and my "general" anxiety level has increased and I have recently experienced a couple of episodes where I was so depressed it scared me. I didn't feel suicidal, but I felt the worst I have ever felt in my life depression-wise. I'm pretty sure it's because therapy is hard and I'm peeling back a "layer" right now that is a significant source of my anxiety (being alone for the rest of my life, being abandoned, loved ones dying). My therapist (she's a psychologist) suggested I see my MD about getting on another med on top of Paxil to help me do what I need to do in life to help me feel better (basically, make more friends, be more social, change some of the core beliefs I have that are causing me so much grief). I'm terrified of getting off Paxil, even though I take a low dose, and I'm terrified of getting on another drug. I am afraid of side effects and the mix of the two drugs and etc. A friend who is a master level counselor told me it's possible that the Paxil doesn't even work for me any more and that could be why my general level of anxiety is so high (even though I haven't been having actual panic attacks... thank you GOD).